Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 111, NWS Northern Indiana

July 26, 2005Marshall County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 26, 2005, 3:29 AM EST for Marshall County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2005, 3:29 AM EST (08:29 UTC)
Expired
Jul 26, 2005, 4:15 AM EST
In force
46 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Marshall County, IN

The radar

The Northern Indiana radar (KIWX), 51 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2558 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2558 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1613 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.7
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 260829
SVRIWX
INC099-260915-
/O.NEW.KIWX.SV.W.0111.050726T0829Z-050726T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
329 AM EST TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MARSHALL COUNTY IN INDIANA

* UNTIL 415 AM EST

* AT 326 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS SEVERE STORM WAS LOCATED 4 MILES NORTH OF
  PLYMOUTH...AND MOVING EAST AT 40 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  BREMEN AND BOURBON...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4149 8645 4132 8644 4125 8608 4148 8609

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:00 AM EST, 29 minutes earlier.

Area forecast discussion, Jul 26, 3:00 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 AM EST TUE JUL 26 2005

.SHORT TERM...
PLENTY OF MOIST UNSTABLE AIR OVER THE AREA THIS MORNING. CAPE AXIS
OF VALUES GREATER THAN 2000 AND LIS LOWER THAN -4 FROM NR STL TO
GRR...JUST AHEAD OF LINE OF CONVECTION MOVING ACROSS LAKE MI THIS
MORNING. AIDING IN THE CONVECTION INITIATION AND/OR PROPAGATION IS A
SERIES OF WEAK SHORT WAVES MOVING OVER THE AREA. IN ADDITION AND
COLD FRONT STRETCHED FROM CENTRAL WI THRU EASTERN IA AND WILL
CONTINUE TO ACT AS A FOCUS FOR CONVECTION TODAY AS IT MOVES THRU
OUR AREA THIS AFTERNOON AND EVENING. THUS BIGGEST CONCERNS FOR THE
SHORT TERM IS CHANCES OF THUNDERSTORMS...HIGH TEMPS AND HEAT
INDICES AND STRONG GRADIENT WINDS TODAY AND TONIGHT. IT APPEARS
THAT GIVEN ALL OF THE AFORE MENTIONED INGREDIENTS IN COMBO WITH A
VERY MOIST ATMOSPHERE...CHANCES OF THUNDERSTORMS ARE GOOD THRU THE
PERIOD. DAMAGING WINDS SHOULD BE THE BIGGEST THREAT WITH DIRECTIONAL
SHEAR AHEAD OF THE FRONT WEAK AND THE FREEZING LEVEL AROUND 15K
FT...MOST HAIL SHOULD MELT BEFORE REACHING THE GROUND. AS FOR HI
TEMPS...WILL BE TRICKY WITH CLOUD COVER FROM THUNDERSTORMS UPSTREAM.
WILL CONTINUE ONGOING FORECAST OF AROUND 90...AS WILL BE REACHED
EASILY IN PLACES WHERE THERE IS A FEW HOURS OF MID DAY HEATING.
PLACES THAT ARE CLOUDY ALL DAY...BEST CHANCES NORTHWEST CORNER WILL
BE IN THE MID 80S. PRESSURE GRADIENT AHEAD OF FRONT SHOULD INCREASE
TODAY...RESULTING IN SOME 30 MPH GUSTS. WINDS WILL BE HIGHER ON THE
LAKE AND WILL LIKELY ISSUE A SMALL CRAFT ADVISORY AS RESULT.

&&

.LONG TERM...
WEDNESDAY THROUGH MONDAY...AN UPPER LEVEL TROF WILL SHIFT EAST INTO
THE GREAT LAKES REGION AS A COOL AIR MASS SPREADS OVER THE FORECAST
AREA WEDNESDAY MORNING. KEPT SOME LINGERING SHOWERS SOUTHEAST AREAS
EARLY...OTHERWISE...KEPT WEDNESDAY AFTERNOON ALL OF THE WAY THROUGH
MONDAY DRY. UPPER LEVEL PATTERN SHOULD BE SLOW TO SHIFT AS
SUBTROPICAL RIDGE BUILDS FROM THE GREAT BASIN INTO THE HIGH PLAINS.
NORTHERN INDIANA AND SURROUNDING AREAS SHOULD REMAIN EAST OF THE
VERY WARM AIRMASS. GFS RUN SHOWING REASONABLE RUN TO RUN CONSISTENCY
HANDLING THE UPPER LEVEL FEATURES. SUBSEQUENT MEX MOS ALSO
CONSISTENT WITH HIGHS MAINLY 80 TO 85  WENT WITH HIGHS MAINLY 80 TO
85 AND LOWS IN THE MID 50S TO LOWER 60S EACH DAY...EXCEPT FOR 70S ON
WEDNESDAY.
&&

.AVIATION...
FOCUS IS POTENTIAL THUNDERSTORMS THROUGH THE PERIOD. FRONTAL SYSTEM
OVER PLAINS IS FORECAST TO WORK EASTWARD OVERNIGHT AND TUESDAY.
CURRENTLY STRONG LOW LEVEL JET FEEDING MOISTURE AND SHEAR INTO AREA
AHEAD OF FRONT...ALLOWING FOR CONTINUED CONVECTION. BEST CHANCES FOR
THUNDER TONIGHT WILL BE AT SBN...WHICH IS CLOSER TO DYNAMICAL
FORCING. BEST INSTABILITY REMAINS SOUTH AND WEST OF THE AREA...BUT
CAPES OVER 2000 NOTHING TO SNEEZE AT ESPECIALLY WITH SOME WEAK
UPPER LEVEL LIFTING AND SEVERAL OUTFLOW BOUNDARIES HANGING AROUND
FROM EARLIER CONVECTION THIS EVENING...SO TOUGH TO RULE OUT THE
CHANCE OF A THUNDERSTORM ANY TIME TONIGHT. VFR CONDITIONS EXPECTED
AWAY FROM THUNDERSTORMS THROUGH THE PERIOD. COLD FRONT SHOULD PASS
THROUGH SBN BY 22Z AND FWA BY 00Z. GUSTY WINDS TODAY IN ADVANCE OF
THE FRONT IN THE TIGHTENING PRESSURE GRADIENT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY CONDITIONS EXPECTED TUESDAY AND TUESDAY
     NIGHT.
&&

UPDATE...HITCHCOCK
AVIATION...EDDY
SHORT TERM...LASHLEY
LONG TERM....HITCHCOCK
Hazardous weather outlook, Jul 25, 4:42 AM EST, 22 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
442 AM EST MON JUL 25 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-261000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN
WERT...WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA
LAKE
442 AM EST MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID WEATHER CAN BE EXPECTED ONCE AGAIN THIS AFTERNOON...
ESPECIALLY SOUTH OF A ROCHESTER TO PAULDING LINE... WHERE HIGH
TEMPERATURES IN THE LOWER TO MID 90S COMBINED WITH DEWPOINTS IN THE
MID 70S WILL PRODUCE HEAT INDICES FROM 100 TO 105 THIS AFTERNOON AND
EVENING.

A WEAK COLD FRONT HAD SETTLED TO NEAR THE INDIANA... MICHIGAN BORDER
THIS MORNING WITH SURFACE LOW PRESSURE OVER NEBRASKA. THIS FEATURE
WILL TRANSLATE EASTWARD TODAY AND TONIGHT WITH THUNDERSTORMS
EXPECTED TO DEVELOP ALONG THIS BOUNDARY TODAY AND ESPECIALLY TONIGHT
AS A DISTURBANCE ALOFT HEADS ACROSS THE SOUTHERN GREAT LAKES. SOME
OF THESE STORMS MAY BECOME SEVERE WITH A THREAT OF DAMAGING WINDS.
IN ADDITION... GIVEN THE ORIENTATION OF THIS BOUNDARY... TRAINING
THUNDERSTORMS AND HEAVY RAIN MAY DEVELOP ESPECIALLY ACROSS SOUTHERN
MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOW PRESSURE OVER LAKE MICHIGAN TUESDAY MORNING WILL LIFT NORTHEAST
INTO ONTARIO CANADA AND PUSH A COLD FRONT ACROSS THE REGION TUESDAY
AFTERNOON AND EVENING WITH SEVERE THUNDERSTORM DEVELOPMENT EXPECTED
ALONG THE FRONT. STRONG WINDS ALOFT AND AN UNSTABLE ATMOSPHERE
INDICATE THE POTENTIAL FOR A WIDESPREAD RISK OF DAMAGING WINDS
PARTICULARLY ACROSS NORTHERN INDIANA AND NORTHWEST OHIO TUESDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...
ESPECIALLY ALONG AND NORTH OF HIGHWAY 30.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-261000-
442 AM EST MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT HAD SETTLED TO NEAR THE INDIANA... MICHIGAN BORDER
THIS MORNING WITH SURFACE LOW PRESSURE OVER NEBRASKA. THIS FEATURE
WILL TRANSLATE EASTWARD TODAY AND TONIGHT WITH THUNDERSTORMS
EXPECTED TO DEVELOP ALONG THIS BOUNDARY TODAY AND ESPECIALLY TONIGHT
AS A DISTURBANCE ALOFT HEADS ACROSS THE SOUTHERN GREAT LAKES. SOME
OF THESE STORMS MAY BECOME SEVERE WITH A THREAT OF DAMAGING WINDS.
IN ADDITION... GIVEN THE ORIENTATION OF THIS BOUNDARY... TRAINING
THUNDERSTORMS WITH HIGHER WINDS AND WAVES AND HEAVY RAIN MAY DEVELOP
ESPECIALLY ACROSS SOUTHERN LAKE MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOW PRESSURE OVER LAKE MICHIGAN TUESDAY MORNING WILL LIFT NORTHEAST
INTO ONTARIO CANADA AND PUSH A COLD FRONT ACROSS LAKE MICHIGAN
DURING THE DAY TUESDAY. A FEW STORMS MAY DEVELOP ALONG THIS COLD
FRONT TUESDAY MORNING BUT NO SEVERE WEATHER IS EXPECTED.

BREEZY NORTHWEST WINDS DEVELOPING BEHIND THIS FRONT WILL LEAD TO
SMALL CRAFT ADVISORY CONDITIONS AND AN INCREASED RISK OF RIP
CURRENTS ALONG THE SOUTHEAST LAKE MICHIGAN SHORELINE TUESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

HOLSTEN

In the hours before

Local storm report, Jul 25, 9:50 PM EST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
950 PM EST MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     COLDWATER               41.94N 85.00W
07/25/2005                   BRANCH             MI   LAW ENFORCEMENT

            MULTIPLE TREES AND POWER LINES DOWN.

&&

ASTEVENS
Local storm report, Jul 25, 9:57 PM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
957 PM EST MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND DMG     2 W ORLAND              41.73N 85.21W
07/25/2005                   LAGRANGE           IN   LAW ENFORCEMENT

            VEHICLE BLOWN OFF INDIANA TOLL ROAD 80/90 NEAR THE
            LAGRANGE AND STEUBEN COUNTY LINE AT MILE MARKER 132.

&&

ASTEVENS
Local storm report, Jul 25, 10:01 PM EST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1001 PM EST MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     CAMDEN                  41.76N 84.76W
07/25/2005                   HILLSDALE          MI   LAW ENFORCEMENT

            TREE BLOWN DOWN.

&&

ASTEVENS
Local storm report, Jul 25, 10:44 PM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1044 PM EST MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     5 N JONESVILLE          42.05N 84.67W
07/25/2005                   HILLSDALE          MI   AMATEUR RADIO

            TREE ACROSS COUNTY ROAD

&&

ASTEVENS
Local storm report, Jul 25, 11:30 PM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1130 PM EST MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     8 NE LAGRANGE           41.73N 85.31W
07/25/2005                   LAGRANGE           IN   EMERGENCY MNGR

            SEVERAL LARGE TREES DOWN.

&&

ASTEVENS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 1:04 PM ESTSevere Thunderstorm WarningIWXSteuben32 min
Jul 26, 2:28 PM ESTSevere Thunderstorm WarningIWXAllen, Huntington62 min
Jul 26, 2:39 PM ESTSevere Thunderstorm WarningIWXWells28 min
Jul 26, 2:53 PM ESTSevere Thunderstorm WarningIWXKosciusko, Marshall57 min
Jul 26, 2:54 PM ESTSevere Thunderstorm WarningIWXAdams37 min
Jul 26, 3:49 PM ESTSevere Thunderstorm WarningIWXKosciusko, Miami, Wabash56 min
Jul 26, 4:22 PM ESTSevere Thunderstorm WarningIWXDeKalb23 min
Jul 26, 6:50 PM ESTSevere Thunderstorm WarningIWXDeKalb40 min
Jul 26, 6:55 PM ESTSevere Thunderstorm WarningIWXMiami, Wabash38 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.